Montana, 2009Blizzard in Montana, January 2, 2009
January 2, 2009 · NWS GGW · 6 events in 6 counties and zones
A fast moving Pacific storm system, brought in a cold front. Ahead of the front, strong southeast winds occurred.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific storm system, brought in a cold front. Ahead of the front, strong southeast winds occurred. The winds produced blowing and drifting snow. Behind the front, arctic air moved in producing wind chills between 20 below to 30 below zero. Whiteout conditions were caused by sustained winds of 25 to 35 mph across the region. Wind gusts of over 45 mph were reported in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 2, 3:22 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 2, 3:22 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MST FRI JAN 2 2009
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
LOW PRESSURE SYSTEM CURRENTLY OVER CENTRAL MONTANA WILL MOVE
THROUGH EASTERN MONTANA SOUTH OF THE MISSOURI RIVER TODAY. THIS
WILL BRING A BAND OF SNOW ACROSS NORTHERN MONTANA WHICH WILL BRING
AN ADVISORY CRITERIA SNOWFALL OF 2 TO 4 INCHES TODAY TO AREAS
ALONG AND NORTH OF THE MISSOURI RIVER. WITH EAST WINDS 15 TO 30
MPH...LOOK FOR SOME BLOWING AND DRIFTING SNOW.
AS THE LOW MOVES THROUGH THE AREA TODAY...IT WILL BRING A FRONTAL
BOUNDARY CLOSE TO THE MISSOURI RIVER THIS MORNING BEFORE IT
RETREATS SOUTH THIS AFTERNOON. AN AREA OF LIGHT SNOW AND FREEZING
RAIN NEAR THE FRONT IS AFFECTING AREAS SOUTH OF THE FORECAST AREA.
THIS PRECIP WILL AFFECT THE SE ZONES THIS MORNING. AT THE
MOMENT...IT LOOKS LIKE TEMPERATURES WILL BE COLD ENOUGH FOR ALL
SNOW BY THE TIME IT GETS THERE. SNOW AMOUNTS SHOULD BE AN INCH OR
LESS. SOUTHERN ZONES WILL GET TO NEAR 30 OR SLIGHTLY HIGHER THIS
MORNING WHILE AREAS ALONG AND NORTH OF US 2 WILL STAY IN THE TEENS
OR LESS AS THE FRONT SHOULD STAY SOUTH OF US 2.
ARCTIC AIR CURRENTLY IN ALBERTA WILL PLUNGE SOUTH INTO THE
FORECAST AREA THIS AFTERNOON AND TONIGHT. WITH NORTHWEST WINDS 10
TO 25 MPH EXPECTED TONIGHT...WIND CHILLS WILL REACH ADVISORY
CRITERIA AS TEMPERATURES PLUNGE BELOW ZERO IN MOST AREAS. WILL HOLD OFF
ON ISSUING WIND CHILL ADVISORY FOR NOW WITH WINTER WEATHER ADVISORY
IN EFFECT.
UPPER LEVEL TROUGH WILL MOVE INTO THE AREA TONIGHT PUSHING THE
MOISTURE TO THE EAST ENDING THE SNOW. TROUGH LINGERS OVER EASTERN
MONTANA ON SATURDAY AS ARCTIC HIGH AND VERY COLD AIR MOVES IN.
WINDS WILL GRADUALLY DIMINISH ON SATURDAY WITH SOME CLEARING
SKIES. ARCTIC HIGH WILL ALLOW FOR CLEAR SKIES AND LIGHT WINDS
SATURDAY NIGHT WHICH WILL ALLOW TEMPERATURES TO FALL TO -10S AND
-20S.
COLDEST AIR MOVES TO THE EAST ON SUNDAY WHICH WILL ALLOW FOR SOME
WARMING IN THE SOUTHWEST ZONES. THE NORTHEAST ZONES WILL BE SLOWER
TO WARM AS SHALLOW ARCTIC AIR HANGS ON THERE. FORRESTER
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
WESTERLY FLOW ALOFT ACROSS THE NORTHERN TIER OF THE UNITED STATES
WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. A BAROCLINIC ZONE
SEPARATING MODIFIED ARCTIC AIR TO THE EAST...AND PACIFIC AIR TO
THE WEST WILL LINGER OVER THE LOCAL FORECAST AREA THROUGH THIS
PERIOD. A SERIES OF SHORTWAVE TROUGHS WILL INTERACT WITH THIS
BAROCLINIC ZONE MAINTAINING UNSETTLED CONDITIONS THROUGH THIS
PERIOD. TIMING INDIVIDUAL SYSTEMS IS DIFFICULT IN WESTERLY
FLOW...SO CONTINUED WITH SLIGHT CHANCE POPS THROUGH MUCH OF THE
PERIOD GIVEN THE RECENT WET CONDITIONS...THE ONE EXCEPTION IS
MONDAY WHERE THERE IS DECENT MODEL AGREEMENT WITH THE PASSING OF
ANOTHER CLIPPER SYSTEM. PRECIPITATION TYPE SHOULD BE SNOW EARLY IN
THE WEEK...BUT FREEZING RAIN WILL BECOME A THREAT TOWARD THE
MIDDLE OF THE WEEK AS MILD PACIFIC AIR CONTINUES TO SPREAD EAST
ALOFT.
THE PATTERN BECOMES MORE AMPLIFIED LATER NEXT WEEK AS A STRONG
UPPER RIDGE BUILDS OVER THE EASTERN PACIFIC. THIS SENDS AN ARCTIC
FRONT SOUTHWARD. 00Z GLOBAL MODELS AND GFS ENSEMBLES ALL INDICATE
THIS ALTHOUGH THERE IS PLENTY OF DISAGREEMENT ON TIMING AND
PLACEMENT. 00Z ECMWF IS INDICATING AT THE POTENTIAL FOR A DECENT SNOW
EVENT ALONG WITH THE ARCTIC FRONT. THIS IS STILL SEVERAL DAYS
AWAY...BUT DESERVES WATCHING AS THE ECMWF HAS SHOWN REASONABLE
SKILL WITH SIGNIFICANT EVENTS THIS WINTER. AJZ
&&
.AVIATION...
SNOW WILL RE-DEVELOP LATER THIS MORNING WITH THE CEILING AND
VISIBILITY LOWERING TO MVFR AND IFR LEVELS. THE SNOW WILL DIMINISH
THIS EVENING WITH CONDITIONS IMPROVING TO VFR. A PERIOD OF FREEZING
RAIN IS POSSIBLE AT GDV THIS AFTERNOON. AN EASTERLY WIND OF 10 TO
15KT...UP TO 25KT AT GGW...WILL BACK TO THE NORTHEAST THIS
AFTERNOON WITH SPEEDS AROUND 15KT...AND THEN TO THE NORTHWEST BY
THIS EVENING. AJZ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN
PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 2, 4:59 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
459 AM MST FRI JAN 2 2009
MTZ016>020-023-024-059>062-031100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
459 AM MST FRI JAN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 PM THIS AFTERNOON
FOR SNOW AND BLOWING SNOW. LOOK FOR 2 TO 4 INCHES OF SNOW TODAY
WITH EAST WINDS 15 TO 30 MPH CREATING AREAS OF BLOWING AND
DRIFTING SNOW. ARCTIC AIR WILL MOVE SOUTH INTO THE AREA THIS
AFTERNOON AND TONIGHT. NORTHWEST WINDS 10 TO 25 MPH WILL CREATE WIND
CHILLS OF 20 TO 40 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST WINDS 10 TO 20 MPH ON SATURDAY WILL COMBINE WITH BELOW
ZERO TEMPERATURES FOR WIND CHILLS BETWEEN 20 AND 40 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ025>027-031100-
DAWSON-PRAIRIE-WIBAUX-
459 AM MST FRI JAN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL LIGHT SNOW WILL AFFECT THE AREA TODAY WITH
ACCUMULATIONS AROUND AN INCH.
ARCTIC AIR WILL MOVE SOUTH INTO THE AREA TONIGHT. NORTHWEST WINDS
15 TO 25 MPH WILL CREATE WIND CHILLS OF 20 TO 30 BELOW ZERO
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST WINDS 10 TO 20 MPH ON SATURDAY WILL COMBINE WITH BELOW
ZERO TEMPERATURES FOR WIND CHILLS BETWEEN 20 AND 40 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-031100-
PETROLEUM-GARFIELD-
459 AM MST FRI JAN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL LIGHT SNOW WILL AFFECT THE AREA TODAY WITH
ACCUMULATIONS OF AN INCH OR TWO. A MIX OF FREEZING RAIN IS
POSSIBLE THIS MORNING.
ARCTIC AIR WILL MOVE SOUTH INTO THE AREA THIS AFTERNOON AND
TONIGHT. NORTHWEST WINDS 10 TO 25 MPH WILL CREATE WIND CHILLS OF 20
TO 40 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST WINDS 10 TO 20 MPH ON SATURDAY WILL COMBINE WITH
TEMPERATURES NEAR ZERO TO CREATE WIND CHILLS TO 20 TO 30 BELOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Sheridan
- When
- January 2, 5:00 AM MST to 5:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
The Montana Department of Transportation Redstone Hill observation site had several hours of observations with wind at or above 35 mph. Also the DOT website reported severe driving conditions on county roads. Whiteout conditions were occurring. The Sheriff reported ice on Highway 5 between Plentywood and Westby and the road was shut down.
Blizzard, Eastern Roosevelt
- When
- January 2, 9:30 AM MST to 5:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
The Montana Department of Transportation observation site at the North Dakota state line had sustained or frequent gusts of 35 mph or more for over three hours. Two inches of snowfall was reported in the area at the same time with visibilities below a quarter of a mile.
Blizzard, Petroleum
- When
- January 2, 12:00 PM MST to 8:00 PM MST
- Where
- Petroleum forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
The Winnett observation site recorded sustained or frequent gusts of 35 mph or more. Spotters reported visibilities well below a quarter of a mile and two to four inches of snowfall.
Blizzard, Garfield
- When
- January 2, 1:00 PM MST to 8:00 PM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Winds were sustained and had frequent gusts of 35 mph for several hours. Also two to six inches of snowfall was reported across the county with visibilities well below a quarter mile at times.
Blizzard, Prairie
- When
- January 2, 2:00 PM MST to 8:00 PM MST
- Where
- Prairie forecast zone
- Reported by
- RAWS
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
The Big Sheep Mountain RAWS observation site had several hours of observations with sustained winds or frequent wind gusts over 35 mph. Also two to five inches of snow was reported during this time.
Blizzard, Dawson
- When
- January 2, 4:00 PM MST to 9:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
The Montana Department of Transportation Lindsay Divide observation site had several hours of observations with sustained winds or frequent wind gusts over 35 mph. Snowfall of 2 to 5 inches was reported during the event and visibilities were below a quarter of a mile.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, January 2, 20091 death · 1 event
- Heavy Snow in Minnesota, January 2 to 4, 200919 events
- Winter Storm and Winter Weather in Colorado, January 2 to 4, 200913 events
- Heavy Snow in North Dakota, January 2 to 3, 20098 events
- High Wind in Montana, January 2, 200957 kt wind · 5 events
- High Wind in Wyoming, January 2, 200957 kt wind · 3 events
- Strong Wind in Nevada, January 2, 2009$600 · 2 events
- Strong Wind in California, January 2, 2009$1,000 · 2 events
- Flood in Idaho, January 2 to 3, 20091 event
- Winter Weather in North Carolina, January 2, 20091 event
- Blizzard in Montana, January 2, 20091 event
- Winter Weather in Utah, January 2 to 3, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148756, 148753, 148751, 148757, 148758, 148759.